Amiodarone dripRegister Today!
- by fadingyouth Jun 15, '02Curious to know if anyone else has noticed a delayed reaction to amiodarone drip.
My patient was on amiodarone via a left mid lower forearm site. Natrecor was infusing via the left hand. Upon assessment at 0730 there was a gof ball sized edematous area just above a 3rd saline lock.
By 10 am the left hand site developed some redness and was dc'd. The amiodarone site was tender and dc'd. thirty minutes later a Picc lin was initiated in special procedures.
At 1315 he returned to the floor-Picc in the upper right arm.
By 1330 the family called me to the room. His left arm was suddenly edematous from fingers to just below the axilla. Vein enlargement, redness and warmth were noted beginning just above the AC. He complained of numbness and tingling to the total arm.
Today, it has decreased to 2+ edema, continues to have sli redness and altho the vein is not distended is still visible and tender to touch. Kpad continues as ordered.
The IV therapist told me tonite that a patient in the CCu had a similar incident 4 days ago.
Neither the pharmacist or his team could find any information or similar occurrences listed.
Can anyone else relate? Does anyone have any info?
Was this a phlebitis caused by a drip dc'd 4 hrs prior?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=18032©2013 allnurses.com INC. All Rights Reserved.
- 27,796 Views
- Jul 15, '02 by fedupnurseWe hang a lot of Amio and I've never seen that but I can see where it is possible. An awful lot of the drugs we give IV are really hard on the vessels. A colleague had to get vanco IV years ago and she said it hurt the entire time it infused. It wasn't from a bad site, it was from the vein reacting to the caustic stuff in the mix. Diprivan burns too. The lit on that says you may want to inject a little lido into the line before you hook up the drip. KCL is also a killer that many patients complain about. Dilantin can make you lose an arm. There are so many. That's why if I am ever unlucky enough to need ICU, just give me a central line and an a line and be done with the torture!!!
- Jul 15, '02 by RoadRunnerWe try to avoid as much as possible peripheral sites for amiodarone. When it's not possible, we cut by half the concentration of the perfusion and let it perfuse at double rate. That is: Amio 900mg/250cc in central veins at, let say, 10cc/h and 450mg/250cc at 20cc/h in peripherals. I've seen veins bust after only a couple of hours of perfusion and I think, since it's so irritating, that by the time reddeness or pain occurs, the damage is done. I've even seen sub-clavian thrombosis that was due to Amio in the doc's opinion.
- Jul 15, '02 by fadingyouthNow then if we could just get doc's to place central lines..........
Amiodarone appears to be the drug of choice as of late. What bothers me is that there is no significant literature on possible side effects. That is those reactions that do not fit into the normal majority.
The other caustic drugs have literature and most of us are aware of the effects and possible preventive treatment.
I suppose, that with documentation we can hope to quit reading " too new to be listed"
Thanks again for replying!
- Jul 26, '02 by Zee_RNDITTO, Fadingyouth!! In our place, getting a central line is like pulling teeth!! Why in the world would any physician allow dopamine, levophed, etc. etc. etc. infuse through peripheral IVs for days and days and days is beyond me. It's torture. I think anyone who comes into the ICU (as a truly, sick, ICU-type patient--you know what I mean!) should automatically get a central line. We throwing all kinds of Sh*t into their veins; I'm amazed we don't get MORE nasty events--it's only the vigilance of the nurses that keeps these patients from losing limbs. But we have to keep sticking them and sticking them for more peripheral sites.
As to the amiodarone reaction; I haven't seen it yet but I will maintain special attention....
- Jul 23, '07 by aemsemAbsolutely, It Takes A While To Notice An Amiodarone Infiltration Because Of The Delayed Reaction, However, Once Noticed It Will Coninue To Grow For About A Day Or Two. Our Hospital Protocal Is To Apply A Thin Layer Of Nitropaste To The Site Followed By A Warm Compress For 20 Minutes Q 6 Hours.
- May 18, '11 by jradmanI just had a patient who had an amiodarone drip in a PIV. I switched the IV site to the opposite arm due to redness at the site, and pain and edema in the area of the lower arm above and around the site. In less than 12 hours, the new site has started to have similar symptoms so I have switched the amio gtt to a 3rd site. There should be some more literature on this because it's obvious from the comments that this issue is not rare.
- May 20, '11 by survivesluWhat is the policy at your hospital re: documentation of amiodarone drip? BPs q15min for 1hr? Documentation of rate qshift? Please share.